Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS Blacksburg, VA

March 3, 1997Ashe County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Mar 3, 1997, 10:15 AM EST for Ashe County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 1997, 10:15 AM EST (15:15 UTC)
Expired
Mar 3, 1997, 2:10 PM EST
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 031515
FFWRNK
NCC009-031915-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 AM EST MON MAR 3 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 210 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST NORTH CAROLINA

   ...ASHE COUNTY

AT 10:10 THIS MONDAY MORNING ASHE COUNTY OFFICIALS ADVISE THAT MOST
SMALL STREAMS WITHIN THE COUNTY WERE RISING... SOME NEARING
BANKFULL. SINCE HEAVY RAIN IS LIKELY THROUGH 11:00 AM... A
FLASH FLOOD WARNING FOR SMALL STREAMS IS NOW IN EFFECT.

PRECIPITATION WILL TAPER OFF BETWEEN 11 AM AND NOON... WITH RUNOFF
INTO STREAMS DIMINISHING EARLY THIS AFTERNOON.

DON'T DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. MOST
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  IF FLOOD WATERS THREATEN
...MOVE TO HIGHER GROUND.

MG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 9:44 AM EST, 31 minutes earlier.

Area forecast discussion, Mar 3, 9:44 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 AM EST MON MAR 3 1997

RECOMMENDATIONS...1ST PERIOD

CRW...ANY HEAVY RAIN WILL BE OVER BY NOON FOR SW VA..PROB SE WV
ALSO. WE/LL NEED TO KEEP THE FFA UP TILL THEN. SHUD STILL BE SOME
-RA OR -DZ THIS AFT IN THE E-SE FLOW. TEMPS ALREADY A LITTLE COOLER
THAN FCST- SHUD STAY FAIRLY STEADY.

RDU...IF YOUR UPDATE IS 1100 AM OR LATER...YOU MAY BE ABLE TO DROP
THE FFA. HVY RAIN IS IN THE NRN MTNS RIGHT NOW. LOOKS LIKE TEMPS
WILL STAY FAIRLY STEADY THIS AFT- THO MAY RISE SOME BEFORE THE COLD
AIR BEHIND THE COLD FRONT WRAPS IN.

WBC...WE PROB WON/T REACH FFG WITH THE BAND OF RW MOVG THRU YOU
SECTIONS OF SW/W CEN VA...BUT I/D KEEP THE FFA UP TILL THIS BAND
PASSES. AS FAST AS IT/S MOVG..WILL BE THRU SHORTLY AFTER NOON. TEMPS
ALREADY COOLER THAN CURRENT FCST- SHUD STAY FAIRLY STEADY NOW.

DISC...
UPPER LEVEL LOW CONTS RACING ENE...AND IS INTO KY NOW. THE SFC LOW
IS JUST ENTERING EXTREME SW VA. HEAVY WAA TYPE PCPN IS NOW WELL
NORTH OF MY CWA. ONLY PCPN LEFT TO GO IS THE BAND OF CONVECTION &
HVY RAIN AHEAD OF THE FRONT. 88D ESTIMATES OF THIS PCP IS AROUND
.50/HR. FORTUNATELY...IT LOOKS LIKE THE EWD COMPONENT OF MVMNT HAS
BEEN ABOUT 25 TO 30 MPH- AND THE BAND IS NO MORE THAN 50 MILES WIDE.
SHOULD BE A 1 TO 2 HOUR PERIOD OF MDT TO HVY RAIN. THIS WILL BE
CLOSE TO THE 1 HOUR FFG IN THE MTNS...SO WE/LL HV TO WATCH CLOSELY.

A WEDGE OF MUCH COOLER AIR HAS DEVELOPED IN CEN VA AS THE EASTERLY
GRADIENT HAS STRENGTHENED. THE BAND OF CONVECTION SHUD WEAKEN AS IT
MOVES INTO THE PIEDMONT AREAS. MY CWA WILL HV A BROAD RANGE OF TEMPS
TODAY.

JJ

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.